Monotony Properties of Connected Visible Graph Searching

  • Pierre Fraigniaud
  • Nicolas Nisse
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4271)


Search games are attractive for their correspondence with classical width parameters. For instance, the invisible search number (a.k.a. node search number) of a graph is equal to its pathwidth plus 1, and the visible search number of a graph is equal to its treewidth plus 1. The connected variants of these games ask for search strategies that are connected, i.e., at every step of the strategy, the searched part of the graph induces a connected subgraph. We focus on monotone search strategies, i.e., strategies for which every node is searched exactly once. It is known that the monotone connected visible search number of an n-node graph is at most O(logn) times its visible search number. First, we prove that this logarithmic bound is tight. Precisely, we prove that there is an infinite family of graphs for which the ratio monotone connected visible search number over visible search number is Ω(logn). Second, we prove that, as opposed to the non-connected variant of visible graph searching, “recontamination helps” for connected visible search. Precisely, we describe an infinite family of graphs for which any monotone connected visible search strategy for any graph in this family requires strictly more searchers than the connected visible search number of the graph.


Graph Searching Treewidth Pathwidth 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barrière, L., Flocchini, P., Fraigniaud, P., Santoro, N.: Capture of an intruder by mobile agents. In: 14th ACM Symp. on Parallel Algorithms and Architectures (SPAA), pp. 200–209 (2002)Google Scholar
  2. 2.
    Barrière, L., Fraigniaud, P., Santoro, N., Thilikos, D.: Connected and Internal Graph Searching. In: WG 2003. LNCS, vol. 2880, pp. 34–45. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  3. 3.
    Bienstock, D.: Graph searching, path-width, tree-width and related problems (a survey). In: DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 5, pp. 33–49 (1991)Google Scholar
  4. 4.
    Bienstock, D., Seymour, P.: Monotonicity in graph searching. Journal of Algorithms 12, 239–245 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Breisch, R.: An intuitive approach to speleotopology. Southwestern Cavers VI(5), 72–78 (1967)Google Scholar
  6. 6.
    Dendris, N.D., Kirousis, L.M., Thilikos, D.M.: Fugitive search games on graphs and related parameters. Theoretical Computer Science 172(1), 233–254 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Ellis, J.A., Sudborough, I.H., Turner, J.S.: The Vertex Separation and Search Number of a Graph Information and computation 113, 50–79 (1994)Google Scholar
  8. 8.
    Fraigniaud, P., Nisse, N.: Connected Treewidth and Connected Graph Searching. In: Correa, J.R., Hevia, A., Kiwi, M. (eds.) LATIN 2006. LNCS, vol. 3887, pp. 479–490. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  9. 9.
    Fraigniaud, P., Nisse, N.: Monotony Properties of Connected Visible Graph Searching. Technical Report LRI-1456, University Paris-Sud, France (July 2006)Google Scholar
  10. 10.
    LaPaugh, A.: Recontamination does not help to search a graph. Journal of the ACM 40(2), 224–245 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Megiddo, N., Hakimi, S., Garey, M., Johnson, D., Papadimitriou, C.: The complexity of searching a graph. Journal of the ACM 35(1), 18–44 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Parson, T.: Pursuit-evasion in a graph. In: Theory and Applications of Graphs. Lecture Notes in Mathematics, pp. 426–441. Springer, Heidelberg (1976)Google Scholar
  13. 13.
    Robertson, N., Seymour, P.D.: Graph minors II, Algorithmic Aspects of Tree-Width. Journal of Algorithms 7, 309–322 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Seymour, P., Thomas, R.: Graph searching and a min-max theorem for tree-width. J. Combin. Theory Ser. B 58, 22–33 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Yang, B., Dyer, D., Alspach, B.: Sweeping Graphs with Large Clique Number (Extended Abstract). In: Fleischer, R., Trippen, G. (eds.) ISAAC 2004. LNCS, vol. 3341, pp. 908–920. Springer, Heidelberg (2004)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Pierre Fraigniaud
    • 1
  • Nicolas Nisse
    • 1
  1. 1.CNRS, Laboratoire de Recherche en InformatiqueUniversité Paris-SudOrsayFrance

Personalised recommendations